Flood, Whiteside
- When
- July 24, 11:30 PM CST to July 27, 8:30 AM CST
- Where
- Whiteside County, 2.14 mi NNW of Erie to 2.86 mi SW of Spring Hill
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- River/Stream Gage
- Coordinates
- 41.680, -90.090
Heavy rains during the fourth week of July resulted in the Rock River at Como going above the moderate flood stage level of 11 feet around 1230 am CDT July 25. 9 feet around 1 am CDT July 26.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Heavy rains during the fourth week of July resulted in the Rock River at Como going above the moderate flood stage level of 11 feet around 1230 am CDT July 25. It crested around 12.9 feet around 1 am CDT July 26. It fell below the moderate flood stage level around 930 am CDT July 27.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 24, 2:17 PM CST, 9 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 317 PM CDT SAT JUL 24 2010 .SYNOPSIS... COLD FRONT JUST GETTING INTO EASTERN IA WITH VERY UNSTABLE AND JUICY AIRMASS AHEAD OF IT. HAVE HAD WIND DAMAGE WITH THE THUNDERSTORM CLUSTER CURRENTLY IN WESTERN IL. OTHER STORMS ARE NOW FIRING IN SOUTHEAST IA AND INTO NW MO. COOLER AND LESS HUMID AIR BEHIND THE FRONT. && .SHORT TERM...TONIGHT AND SUNDAY... COLD FRONT JUST GETTING INTO EASTERN IA WITH VERY UNSTABLE AND JUICY AIRMASS AHEAD OF THE FRONT. THUNDERSTORMS INCREASING ALONG THE FRONT FROM SOUTHEAST IA INTO NW MO AT THIS TIME. THE ECM FIRES STORMS ALONG THE FRONT THIS EVENING AND WILL CARRY MODERATE TO LIKELY POPS. SEVERE THUNDERSTORM WATCH IN EFFECT FOR PORTIONS OF OUR IL COUNTIES UNTIL 9 PM. WILL MENTION LOCALLY HEAVY RAIN AND SEVERE THUNDERSTORMS AHEAD OF THE FRONT. WITH THE STORMS MOVING AT 30-40 MPH NOT EXPECTING FLASH FLOODING. HIGH PRESSURE THEN BEGINS BUILDING INTO THE REGION BY MORNING AND THROUGH SUNDAY. LESS HUMID AIR AND MAX TEMPS NEAR NORMAL IN THE LOWER TO MID 80S FOR SUNDAY. ..HAASE.. .LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY... FORECAST FOCUS ON DRY WEATHER EARLY IN THE PERIOD THEN ANOTHER STALLING BOUNDARY AND POTENTIAL FOR HEAVY RAINS MID TO LATE WEEK. HIGH PRESSURE WILL MOVE INTO THE REGION SUNDAY NIGHT AND MONDAY WITH PLENTY OF SUNSHINE AND TOLERABLE HUMIDITIES. MAXIMUM TEMPERATURES EXPECTED TO BE IN THE 80 TO 85 RANGE WITH MINS IN THE LOWER TO MID 60S. UNFORTUNATELY THIS DRY WEATHER WILL BE BRIEF. ON TUESDAY THE HIGH BEGINS TO RETREAT OFF TO THE EAST ALLOWING FOR A RETURN SOUTHERLY FLOW AND THE HEAT AND HUMIDITY BY MID WEEK. DEWPOINTS SHOULD BE RISING WELL INTO THE 70S WITH PRECIPITABLE WATERS IN EXCESS OF 2 INCHES. MAX TEMPS WILL BE CLIMBING INTO THE LOWER TO MID 90S ON WEDNESDAY. A SIMILAR PATTERN THAT WE HAVE SEEN ALL TOO OFTEN THIS SUMMER SETS UP AGAIN MID TO LATE WEEK. A COLD FRONT IS EXPECTED TO DROP SOUTHEAST INTO THE DVN CWA BY WEDNESDAY NIGHT...AND THEN BECOME NEARLY STATIONARY OR AT LEAST MEANDER BACK AND FORTH ACROSS THE REGION FOR SEVERAL DAYS. THIS WILL BE DUE TO THE FRONT ENCOUNTERING THE PERSISTENT RIDGE TO OUR SOUTH. THE ECM EVENTUALLY PUSHES THE FRONT FARTHER TO OUR SOUTH BY NEXT WEEKEND. THE DIFFICULT PART THIS FAR OUT IS THE LOCATION OF THE FRONTAL BOUNDARY AND TIMING THE ROUNDS OF THUNDERSTORMS AS EACH IMPULSE MOVES THROUGH THE FLOW. CERTAINLY THE POTENTIAL WILL EXIST FOR TORRENTIAL RAINS AND FLASH FLOODING BUT EXACT AREAS TO BE IMPACTED AND HOW MUCH RAIN MAY FALL ARE UNKNOWN AT THIS TIME. THE MODELS SUGGEST MOISTURE FROM TROPICAL DEPRESSION BONNIE WILL GET PULLED NORTHWARD AROUND THE BERMUDA HIGH INTO THE MIDWEST. SOUTHWEST MONSOON MOISTURE ALSO GETS TAPPED IN THIS PATTERN WHICH MAY ALSO ENHANCE THE RAINFALL. THIS WILL NEED TO BE MONITORED CAREFULLY AS THE DAYS PROGRESS AS MANY RIVERS WILL STILL BE IN FLOOD NEXT WEEK FROM THIS MOST RECENT DELUGE. && .AVIATION... THUNDERSTORMS AHEAD OF COLD FRONT MOVING THROUGH EASTERN IA LATE THIS AFTERNOON THEN MOVING INTO IL THIS EVENING. NORTHWEST TO NORTH WINDS BEHIND THE FRONT TONIGHT THEN NORTHEAST ON SUNDAY. MOSTLY CLEAR SKIES LATER TONIGHT AND SUNDAY. && .HYDROLOGY... MANY RIVERS IN MODERATE TO MAJOR FLOOD OR WILL BE OVER THE NEXT SEVERAL DAYS. RIVERS WILL REMAIN ABOVE FLOOD STAGE FOR AT LEAST MUCH OF NEXT WEEK. THE LAKE DELHI DAM FAILURE IN DELAWARE COUNTY HAS ALSO TAKEN PLACE THIS AFTERNOON. WILL HAVE CHANCE TO DRY OUT NEXT COUPLE DAYS WITH POTENTIAL FOR HEAVY RAINS RETURNING LATER NEXT WEEK. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && HAASE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 358 PM CDT SAT JUL 24 2010 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-252100- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 358 PM CDT SAT JUL 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT MOVING THROUGH THE REGION WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS INTO THE EVENING HOURS MAINLY IN SOUTHEAST IOWA...WESTERN ILLINOIS AND EXTREME NORTHEAST MISSOURI. SOME OF THE STORMS LATE THIS AFTERNOON AND EARLY EVENING MAY PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH AND LOCALLY HEAVY RAINFALL. STORM MOTION WILL BE EAST AT 35 MPH. AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ANOTHER COLD FRONT WILL MOVE INTO THE REGION BY THE MIDDLE OF NEXT WEEK AND BECOME NEARLY STATIONARY. THIS SHOULD SET UP SEVERAL ROUNDS OF THUNDERSTORMS FROM TUESDAY THROUGH FRIDAY. HEAVY RAINFALL WILL AGAIN BE A THREAT WITH ALSO THE POTENTIAL FOR SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED FOR THE REMAINDER OF THIS AFTERNOON INTO THE EARLY EVENING HOURS IN SOUTHEAST IOWA...WESTERN ILLINOIS AND EXTREME NORTHEAST MISSOURI. HAASE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
700 PM CDT SAT JUL 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM HEAVY RAIN 3 ENE MASSBACH 42.27N 90.06W
07/24/2010 M5.00 INCH JO DAVIESS IL TRAINED SPOTTER
24 HOUR TOTAL...WITH A MEASURED 11.50 INCHES IN THE LAST
48 HOURS. DELAYED REPORT.
&&
LEGROPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
723 PM CDT SAT JUL 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM FLASH FLOOD WAYLAND 40.40N 91.58W
07/24/2010 CLARK MO LAW ENFORCEMENT
WATER OVER HIGHWAY 136 AT WAYLAND. WATER ALSO OVER ROUTE
H BETWEEN KAHOKA AND WINCHESTER.
&&
LEGROPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
808 PM CDT SAT JUL 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FLASH FLOOD VICENNES 40.50N 91.57W
07/24/2010 LEE IA TRAINED SPOTTER
TORRENTIAL RAIN IN TOWN...WITH AT LEAST A FOOT OF WATER
AT THREE INTERSECTIONS.
&&
TGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1046 PM CDT SAT JUL 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1044 PM HEAVY RAIN KEOKUK 40.41N 91.40W
07/24/2010 E4.00 INCH LEE IA BROADCAST MEDIA
RAIN THAT FELL TODAY AND THIS EVENING. RELAYED BY WGEM.
&&
ERVINThe national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252588.